This case follows the clinical course of a 35- year-old woman across pregnancy and the postpartum period. Prior to conception, she had been stable on a regimen of lithium carbonate and citalopram (Celexa). Against the recommendations of a consulting psychiatrist, the woman discontinued her medications and, within two months, was pregnant. During the course of her pregnancy, she elected to remain off medication despite symptoms of anxiety, insomnia, and dysphoria.The patient delivered via emergency Caesarean section due to prolonged fetal heart-rate decelerations during labor. For the first 3 days postpartum, the patient seemed stable and was breastfeeding. On the third night, she developed insomnia and later presented with severe disorientation, paranoid delusions and auditory hallucinations. The next day, the patient was alert and calm and was transferred to an inpatient psychiatric unit. Ten days later, the patient was brought to the ER because of intrusive thoughts about harming the baby. She was readmitted and received 8 sessions of ECT. The patient decided to stop breastfeeding, discontinue valproic acid, and began lithium treatment.
1. Please list this patient’s psychiatric signs and symptoms.
2. Please give your diagnosis of this patient.
3. Please give your differential diagnosis.
4. What are your treating plan?
A 20 years old young man heard an insistent voice ordering him to attack his mother with a kitchen knife because she was really an agent of the Devil. He was terrified, and told his mother and his psychiatrist about the voices, assuring them that he was aware that the voices were bad, and that he could resist them. When he stopped taking his medications for a few weeks, he felt that the voices become stronger, more insistent, and was less able to resist obeying them. At one point, immediately after telling his mother about his great anguish in fending off the voices, he grabbed a large kitchen knife and started to slash his own arm in an effort to deflect an attack on her. He was hospitalized and re-medicated, as a result of which the intensity of the voices abated, although they remained constantly in the background.He have two elder brothers, and his a uncle died of psychiatric illness in 1990s.
1.Please list this patient’s psychiatric signs and symptoms.
2.Please give your diagnosis of this patient.
3.Please give your differential diagnosis.
4.What are your treating plan?